Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 182, NWS Flagstaff, AZ

October 3, 2018Navajo County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Oct 3, 2018, 5:19 PM MDT for Navajo County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 3, 2018, 5:19 PM MDT (23:19 UTC)
Expired
Oct 3, 2018, 5:45 PM MDT
In force
26 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Navajo County, AZ

The radar

The Flagstaff radar (KFSX), 94 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.3 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

047 
WUUS55 KFGZ 032319
SVRFGZ
AZC017-032345-
/O.NEW.KFGZ.SV.W.0182.181003T2319Z-181003T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
419 PM MST WED OCT 3 2018

The National Weather Service in Flagstaff has issued a

* Severe Thunderstorm Warning for...
  Navajo County in north central Arizona...

* Until 445 PM MST/545 PM MDT/

* At 418 PM MST/518 PM MDT/, a severe thunderstorm was located 13
  miles northeast of Winslow, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will remain over mainly rural areas of 
  Navajo County.

This includes State Route 87 between mile markers 356 and 371.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3509 11049 3519 11070 3536 11055 3525 11029
TIME...MOT...LOC 2318Z 217DEG 19KT 3519 11056 

HAIL...1.25IN
WIND...60MPH
 
$$
1 follow-up statement
005 
WWUS55 KFGZ 032344
SVSFGZ

Severe Weather Statement
National Weather Service Flagstaff AZ
444 PM MST WED OCT 3 2018

AZC017-032353-
/O.EXP.KFGZ.SV.W.0182.000000T0000Z-181003T2345Z/
Navajo-
444 PM MST WED OCT 3 2018

...THE SEVERE THUNDERSTORM WARNING FOR NAVAJO COUNTY WILL EXPIRE AT
445 PM MST/545 PM MDT/...
                
The Severe Thunderstorm that was northeast of Winslow has weakened 
below severe limits, and no longer poses an immediate threat to life 
or property.

Therefore, the warning will be allowed to expire.  Small hail and 
heavy rain are still possible with this thunderstorm, now located 
southwest of Castle Butte and Dilkon.

LAT...LON 3509 11049 3519 11070 3536 11055 3525 11029
TIME...MOT...LOC 2343Z 217DEG 19KT 3530 11046 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 3, 4:01 PM MDT, 1 hour 18 minutes earlier.

Area forecast discussion, Oct 3, 4:01 PM MDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
301 PM MST Wed Oct 3 2018

.SYNOPSIS...Abundant moisture and an approaching low will combine
to produce another round of showers and thunderstorms into
tonight. Chances for storms decrease on Thursday, but an
unsettled weather pattern will bring below normal daytime
temperatures, and the potential for rain showers and high
elevation snowfall this weekend.

&&

.DISCUSSION...
As we head into the evening, one of the main concerns will be any
strong storms occurring over locations that received excessive
rainfall on Tuesday, as the flooding risk will be heightened
there. The potential for locally severe storms will exist into
tonight as well, and the Storm Prediction Center has much of
Coconino and Yavapai counties in an area for marginal risk of
severe weather.

Later tonight, the approaching low causing much of our current
weather weakens into an open wave whose trough axis crosses the
area Thursday morning. Behind the trough, chances for showers
decrease for Thursday and Friday. A deepening low over the western
United States this weekend will produce below normal daytime
temperatures and an unsettled pattern through much of the next
work week. Some high elevation snowfall will be possible, although
snow levels currently look to remain above population centers.
Still, this is an evolving forecast that will require close
attention in the coming days.

&&

.AVIATION...For the 00Z package...Scattered showers and
thunderstorms will persist this evening and into the overnight
hours with localized MVFR/IFR. A few storms could become strong to
severe later tonight mainly northwest of KFLG aft 03Z. Gusty and
erratic winds likely near strong storms. There may also be
isolated low ceilings early Thurs morning from any areas that
receive additional rainfall. Aviation discussion not updated for
TAF amendments.

&&

.FIRE WEATHER...Scattered showers and thunderstorms will continue
through this evening. Some storms may become severe later
tonight across Coconino County as a trough moves through the area.
A few showers may linger into midday Thursday, with otherwise dry
and cool weather expected through Friday.

Saturday through Monday...Breezy, cool and unsettled weather is
expected over the weekend as another low pressure system moves
into the southwestern states. Expect a good chance for rain and
perhaps mountain snow showers from Saturday evening through
Sunday.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 5 PM
MST this afternoon FOR AZZ008-016-018-037-038.

&&

PUBLIC...KD
AVIATION...MCT
FIRE WEATHER...MCT

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Local storm report, Oct 3, 11:45 AM MDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1045 AM MST WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1050 PM     FLASH FLOOD      OAK CREEK 3 N SLIDE ROC 34.99N 111.75W
10/02/2018                   COCONINO           AZ   OFFICIAL NWS OBS

            THE WEST FORK-SEDONA RIVER GAUGE ON OAK
            CREEK RECORDED A CREST OF 3.64 FEET AT 10:50
            PM MST DUE TO MODERATE DAYTIME AND HEAVY
            OVERNIGHT RAINFALL AROUND SLIDE ROCK STATE
            PARK AND NORTH TOWARDS KACHINA VILLAGE. THIS
            IS APPROXIMATELY 3.05 FEET HIGHER RECORDED
            FLOW HEIGHT COMPARED TO BEFORE THE RAINFALL.

&&

NL
Local storm report, Oct 3, 12:08 PM MDT, 5 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1108 AM MST WED OCT 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      CENTRAL AVE OF MAYER    34.41N 112.24W
10/02/2018                   YAVAPAI            AZ   PUBLIC

            PUBLIC REPORT OF GREATER THAN TWO FEET OF
            WATER FLOWED THROUGH BIG BUG CREEK. THIS
            EVENT WAS DUE TO MODERATE DAYTIME AND HEAVY
            EVENING RAINFALL IN AND AROUND MAYER. THE
            FLOW LASTED FROM MID-AFTERNOON UNTIL AT
            LEAST AFTER 6:15 PM.

&&

NL

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 2, 6:38 PM MDTFlash Flood WarningFGZYavapai3 hr
Oct 2, 7:45 PM MDTAreal Flood AdvisoryFGZYavapai12 hr
Oct 2, 9:53 PM MDTSpecial Weather StatementFGZ37 min
Oct 2, 10:30 PM MDTAreal Flood AdvisoryFGZCoconino, Yavapai3 hr
Oct 3, 12:50 AM MDTFlash Flood WarningFGZYavapai9 hr
Oct 3, 1:19 AM MDTFlash Flood WarningFGZCoconino, Yavapai6 hr
Oct 3, 3:16 AM MDTFlash Flood WarningFGZCoconino3 hr
Oct 3, 4:04 AM MDTFlash Flood WarningFGZCoconino, Yavapai3 hr
Oct 3, 4:02 PM MDTSevere Thunderstorm WarningFGZCoconino, Yavapai28 min
Oct 3, 4:25 PM MDTSevere Thunderstorm WarningFGZCoconino35 min
Oct 3, 5:26 PM MDTSevere Thunderstorm WarningFGZCoconino34 min
Oct 3, 5:42 PM MDTSevere Thunderstorm WarningFGZApache33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.